Funnel Cloud, Miami-Dade
- When
- July 16, 1:15 PM EST
- Where
- Miami-Dade County, Redland
- Reported by
- NWS Employee
- Coordinates
- 25.530, -80.500
An NWS employee reported a rope-like funnel cloud over the Redlands west of Krome Avenue.
An upper level trough of low pressure moved across North Florida. This interacted with abundant tropical moisture over Southeast Florida along with an unstable airmass to produce scattered afternoon thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
An upper level trough of low pressure moved across North Florida. This interacted with abundant tropical moisture over Southeast Florida along with an unstable airmass to produce scattered afternoon thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 16, 12:54 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 154 PM EDT MON JUL 16 2012 .DISCUSSION...LATE NIGHT/EARLY MORNING CONVECTION CONTINUED TO DIMINISH OVER THE WATERS EARLIER WITH DEBRIS CLOUD FIELD ALSO THINNING. THE MORNING SOUNDING SHOWED A TAD BIT MORE INSTABILITY SINCE SUNDAY MORNING WITH SLIGHT COOLER MID LEVEL TEMPS AND SLIGHTLY WARMER LOW LEVEL TEMPS. THIS ALONG WITH PLENTY OF DIURNAL SFC HEATING WOULD MAKE YOU BELIEVE EARLIER ONSET TO CONVECTION FROM 24 HOURS AGO. HOWEVER, THIS DID NOT MATERIALIZE WITH CONVECTION ONCE AGAIN BEING DELAYED THIS AFTERNOON. AFTER SOME ANALYSIS HAVE DISCOVERED FAIRLY STRONG UPPER LEVEL CONVERGENCE OCCURRING ACROSS THE REGION BETWEEN THE TUTT LIKE FEATURE STRETCHING ACROSS NORTH/CENTRAL FL AND A STRONG RIDGE NORTH OF HISPANIOLA AND THE BAHAMAS. SO ADJUSTED THE AFTERNOON POPS ONLY SLIGHTLY AND DELAYED THE REAL ACTION FOR LATE THIS AFTERNOON. AT ANY RATE, THESE TWO SYNOPTIC FEATURES WILL CONTINUE TO SHIFT WEST OVER THE NEXT 24 TO 48 HOURS WITH SIGNIFICANT SUBSIDENCE BEGINNING TO OCCUR BY LATE WEDNESDAY AND IN EARNEST ON THURSDAY. THUS, THE LOWERING TREND OF POPS CURRENTLY BEING ADVERTISED IN THE LOCAL FCST WILL CONTINUE. IN FACT, THE FCST SOUNDINGS SHOW PWAT'S DROPPING TO AROUND 1.25 INCHES ON THURSDAY WHICH WOULD RUN BELOW THE 25TH PERCENTILE. THOSE LOW PWAT VALUES COMBINED WITH RISING 50H WILL LOWER THE AMOUNT OF CLOUD COVER AND ALLOW FOR CLIMBING AFTERNOON TEMPS WELL INTO THE 90S ESPECIALLY INTERIOR AREAS. THUS, HEAT INDICES WILL LIKELY BE IN THE RANGE OF 100-105 ALONG BOTH COASTS AND 105-109 OVER THE INTERIOR FOR BOTH WEDNESDAY AND THURSDAY. IN ADDITION, AN AREA OF AFRICAN SAHARAN DUST IS BEING TRACKED WITH SATELLITE IMAGES OVER THE ATLANTIC WITH THIS LIKELY MOVING OVER S FL POSSIBLY AS EARLY AS TUESDAY AFTERNOON BUT MORE PROBABILISTIC FOR WEDNESDAY AND THURSDAY MAKING FOR A HAZY SKY. DEEPER LAYER MOISTURE WILL ONCE AGAIN BE ON THE INCREASE TOWARDS THE WEEKEND SO HIGHER CHANCES FOR RAIN WILL RETURN. && .MARINE...MOSTLY AN EAST TO SOUTHEAST WIND OF LESS THAN 15 KNOTS THROUGH THE PERIOD WITH SEAS AT 4 FT OR LESS. && .FIRE WEATHER...NO PROBLEMS OR CONCERNS WITH LOW LEVEL MOISTURE REMAINING HIGH. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 75 88 76 90 / 50 50 30 30 FORT LAUDERDALE 76 88 79 91 / 50 40 30 20 MIAMI 76 90 78 91 / 40 40 20 30 NAPLES 74 87 75 89 / 30 30 20 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE/FIRE...30/KOB AVIATION/RADAR...55/CWC
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 508 AM EDT MON JUL 16 2012 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 170015- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 508 AM EDT MON JUL 16 2012 ...NUMEROUS SHOWERS AND THUNDERSTORMS MOST AREAS TODAY... ...SLIGHT RISK OF RIP CURRENTS EAST COAST BEACHES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF SOUTH FLORIDA TODAY. THE MAIN IMPACTS WILL BE FREQUENT LIGHTNING STRIKES...LOCALLY HEAVY RAINFALL AND GUSTY WINDS. WIND: THE STRONGEST STORMS TODAY WILL CAPABLE OF PRODUCING WIND GUSTS TO 40 TO 50 MPH. FLOODING: SLOW STORM MOTION WILL ALLOW FOR LOCALLY HEAVY RAINFALL WITH AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE IN A SHORT PERIOD OF TIME, POTENTIALLY RESULTING IN TEMPORARY FLOODING OF LOW LYING AND POORLY DRAINED AREAS. RIP CURRENTS: SOUTHEASTERLY WINDS AT 5 TO 10 MPH WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY, ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL, OCCASIONAL TO FREQUENT LIGHTNING STRIKES, AND GUSTY WINDS WILL BE POSSIBLE. SOME OF THE THUNDERSTORMS COULD BECOME STRONG OR EVEN SEVERE. WARMER TEMPERATURES, COMBINED WITH RELATIVE HUMIDITY, COULD LEAD TO HEAT INDICES OF 100 TO 105 IN ALL AREAS WITH THE HIGHER READINGS IN THE INTERIOR BY MID WEEK. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
The Miami radar (KAMX), 13 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
2 funnel cloud, 2 hail. Local standard time, as filed.
An NWS employee reported a rope-like funnel cloud over the Redlands west of Krome Avenue.
A trained spotter reported a wrapped wall cloud with a funnel trying to form west of State Road 441 off of Palmetto Park Road. A member of the public also reported the same storm west of Glades Road.
Public reported penny sized hail off of Okeechobee Road near the John Preston Water Treatment Plant.
Public reported nickel sized hail in Hialeah near West 16th Avenue and 37th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397348, 397350, 397355, 397359.